Xanax : Why is it so hard to get treatment... - Anxiety Support

Anxiety Support

47,753 members47,415 posts

Xanax

Belle817
Belle817

Why is it so hard to get treatment to taper off Xanax?? I’m going through horrible withdrawals and I work a stressful full-time job and doctors can’t help me. I’m being told I need to go to inpatient treatment in order to get off it safely. I spoke with my therapist and found the best rehab in the area, and they take your phone away for 30 days and they make you share a room with someone. They told me all rehabs are like that. I do not like the idea of sharing a room with a stranger and being disconnected from the world and my family. I wish there was a way to do this on my own. I can’t keep going on like this but there is absolutely no way I’m going to rehab. It sounds like a prison. I’m crying so hard. I feel hopeless.

17 Replies

Find a psychiatrist. They are able to help you taper off tranquilizers gradually and safely.

Belle817
Belle817 in reply to b1b1b1

I’ve been seeing a psychiatric nurse but she refuses to up my dose from .25mg and she told me to find another prescriber since I want to go back up a dose or two and start over and taper slowly. I called around and there aren’t any prescribers in the area taking new patients right now unfortunately.

I think everyone telling me that you can’t taper off Xanax safely without supervision & that I could have a seizure or die without help is giving me even more anxiety. I am shaking like crazy and crying and i feel like the floor is moving whenever I stand or walk. I feel hopeless and alone and terrified.

Belle817, I wasn't in the hospital when getting off Xanax. My psychiatrist who specializes in Benzo withdrawal uses the Dr. Heather Ashton Method of safe and slow weaning. Her method is on the internet. Doctors are fast to prescribe but when wanting to get off, no one seems to know what to do. (except for psychiatrists) I will agree that it is a difficult and emotionally painful process. You need guidance by a doctor as well as support around you :) xx

Belle817
Belle817 in reply to Agora1

Hi Agora, like you, I used to only take .25mg once a day. But now I take more than prescribed and sometimes I break up Xanax bars. So I’m in worse shape than I was. I’ve been calling around for doctors and no one is taking new patients right now. So now everyone is telling me that I need rehab. It’s so frustrating. I just want to find a doctor who knows about this & can help me.

Agora1
Agora1 in reply to Belle817

Belle don't give up looking for a doctor who specializes in this issue.

I know it's more difficult now with Covid.

I might have only been on 0.25mg daily but once it stopped working,

I was put on Ativan. I went in-patient so they could play around with the

dosages. I was put on the highest dosage possible of Ativan and then brought

down. When I got out was when I decided to get off all benzos.

So in a small way, I too was on large amounts of benzos each day.

It took me 2 years to get off my meds. I hope you find someone who can safely

get you off Xanax . Keep me updated. You know I care :) xx

Belle817
Belle817 in reply to Agora1

I have been experiencing very scary symptoms including feeling like the floor is moving and brain zaps and feeling like my brain is about to explode. I feel like I have no control over my mind & body. And this happens even when I take Xanax. Could this be stress & anxiety about having withdrawals? Can anxiety alone cause these bizarre symptoms?

Agora1
Agora1 in reply to Belle817

The withdrawals can and do give you those brain zaps and anxiety itself can make it feel like the floor is moving. I use to get the same thing both when on Xanax as well as when withdrawing from it. Ironically, since I've been off all benzos, everything

is gone, all those sensations gone. x

Agora1
Agora1 in reply to Belle817

After awhile Belle, the drug itself becomes the culprit in what we are experiencing.

Go figure, what was meant to help us at the beginning is now going against us. That's because the brain wants more and more of the drug. x

Belle817
Belle817 in reply to Agora1

It’s horrible. I really hope I’m going to be okay. I keep worrying that I’m going to have a seizure or die in my sleep. These scary symptoms are making me believe that I won’t be around for long.

Agora1
Agora1 in reply to Belle817

I hear you Belle. Since I'm not a doctor, I can't really advise you more than I have.

You need someone to look over your case history as well as address the medications you are on as well as the dosages as the time length. they need to put a plan into place that will safely bring you down. If you went to a rehab (I wasn't aware they do it for benzos) they would most likely give you another drug to take the edge off.

When I weaned off Xanax/Ativan, it was substituted with Valium with the cuts.

Eventually then I was off the Ativan and just on Valium. Then started weaning off

Valium. That's why it took so long to complete the process.

I remember feeling pretty bad even though I had valium to lean on.

You really need to be overseen by a doctor in how you are feeling. Your anxiety

over this is causing additional symptoms of stress. x

Just think about what your saying.....if you were truly having horrific withdrawals. You would do anything to make them stop (speaking from experience). Im sooo glad mine weren't permanent. But it the moments that you think will never end......it was truly the stuff nightmares are made of, but inescapable every waking moment. I felt like i was losing mt mind ......If someone told me all you have to do is lose your phone, and share a room for 30 days i wouldnt of hestitated ......tbh you are no where near what you percieve to be horrific withdrawals. And i think maybe you should experience them just for 1hr to see how rehab is heaven in comparison.

I agree that it’s very uncomfortable to share a room with someone you don’t know and to have no connection to the outside world. The reason they take your phone away is because it becomes a relapse risk immediately when you start feeling cravings which will happen a lot during the beginning of your recovery from benzo’s whether it is an addiction that developed through prescription or otherwise it’s all the same. Once you have some thing that you’re addicted to taking away, It will become an obsession to find a way to get it. The reason they share rooms is simply so that they can serve more people at one time as addiction is such a horrible problem right now in our country and has been for a while. For everyone to have their own room would be incredibly expensive and a lot of people are there on charity. Been cut off from the world sounds scary but you develop a community in those rehabs as I did once many years ago. And you find out that your world can be wherever you are.Rehabs are based on a model that has had success in that we haven’t found a better way yet. But being sequestered and away from relapse risk is very important and the only way to do that is to bunker down, no matter how bad it feels. Your fears and worries are valid it seems strange and unorthodox to force something on people that they’re not comfortable with. Most people suffering from addiction are willing to take it though because by the time they get to rehab they have completely destroyed their lives and they’ll take what they can get. My my advice to you is to honor your feelings because they are valid and also do what you need to do to avoid hitting rock-bottom because desperation is a very lonely place to be

Also I agree with what a lot of the other people here have said, you could simply do this through seeing a psychiatrist and or a therapist or psychologist. Not everybody absolutely needs to go to rehab. But definitely do whatever works best for you.

Look up Dr Heather Ashton benzo taper method. She has some you tube videos as well.

I vaguely remember her speaking to the fact that not everyone should be in an inpatient setting for this as it can do more harm than good.

Do you have a primary care doctor that you can talk to?

Sounds like you are really stuck here. I hope you find someone that can help you.

I'm kind of shocked a primary Dr would not help you with this taper off a drug. That's a shame.

I wish I had another idea to help you.

I wish you the best of luck.

Keep us posted how you are doing

Please try probiotics. It's done wonders for me! paleolifestyledoctor.com/xa...

God bless.

I imagine you’re feeling relieved having made some decisions and started planning. I’m happy for you because rehab can be a little intense and is definitely better suited for people in specific types of situations.

You may also like...